Treatments for beard?

I have suddenly noticed that I have developed a beard. Not too noticeable for others yet, I hope, and I can pull individual hairs out. How do other people manage?. It would take too much wax if it gets really bad. The gadget advertised on TV costs more than three monthly payments of£75 and sounds rather dodgy. I have just got down to 10 mg daily after 22 months - for GCA.

Does facial hair disappear at lower doses, I wonder?

12 Replies

  • Don't forget that getting hairier often comes with age too, whether you are on steroids or not. It wasn't a side effect I had, but I can remember my mother - who'd never been near a steroid - using the tweezers daily. Perhaps threading could be used? I don't know enough about it to judge.

  • I can only say - mine has gone but whether it was lower dose I'm less sure. I originally was on prednisolone, both ordinary white tablets and enteric coated at various times, mostly enteric coated but I don't remember facial hair being too much of a problem, just a few "hard" chin hairs. Then I was switched to Medrol when I moved here to Italy - and sprouted a full beard of fine hair, which wouldn't have been quite so bad if it hadn't been really dark and I have been completely white for over 20 years! When I was switched to prednisone in the form of Lodotra (unfortunately not yet used in the UK for PMR/GCA) the beard has slowly disappeared completely - in the meantime I have reduced from 20mg Medrol to 4mg Lodotra. The muscle wasting and weight gain from the Medrol days have also reversed - is it lower dose or is it no Medrol? The latter I suspect.

    Anyway, I have had a Braun epilator for doing legs for about 20 years - probably the nearest at present is the Silk-Epil 5 5780 (which is £50 at Boots at present, rather less than your TV one!). I decided to try it on my face and it worked brilliantly. It is a bit nippy I grant you - but then, so is waxing! I did a bit at a time so it wasn't too unbearable. This was discussed on another forum a year or two ago because someone else had the same problem, had also considered using her epilator and was asking if anyone else had tried it. She also started using hers successfully. What amazed me was that the first time I used it I looked totally different afterwards - my skin colour changed dramatically, that was something I hadn't noticed before, I suppose because it appeared slowly do I didn't really notice the change but then went in minutes. I still have a few hard individual hairs which I pluck but they too are getting fewer and fewer.

  • Yes, Trenny, same problem! The facial hair growth was awful when on a high dose of steroids ie. 60mg a day 3yrs ago. Much better now I'm down to 2mg, but with age facial hair gets worse anyway. (Hair on head gets thinner!) I use Boots Facial Hair Remover & find it works well. Super Drug sells one as well & that has worked but I prefer Boots. Hope that helps.

  • I may be a wimp, but when I tried an epilator on my legs a few years ago, it was so painful that I ended up donating it to a non-profit for resale. Some might think this is crazy, but recently a well-known (U.S.) doc discussed women's facial hair on TV and suggested there were actual benefits from lightly shaving it off and that current research indicates it is a myth that the hair grows back darker and thicker. So I tried it. It was simple, cheap and painless. (Research legit sites it to learn more.) I still tweeze those weird, noticeable strands which (fondly) reminds me of my mother who always had tweezers and a hand mirror nearby...even at age 96 before she passed away.

  • Epilation does get both easier and less painful after the first time, particularly since the regrowth becomes finer after a while. Cooling the skin beforehand also makes it less painful. Honest!

    You're right shaving doesn't make regrowth thicker, but what does happen is that the hair growing again has a flat end where it was cut whereas new hairs have a finer tip so appear less coarse.

  • My whole face was covered in what I call peach fluff but one day when I was on 5mg I realised that it had all disappeared.

  • I had threading for the first time a month ago, it is brilliant although quite painful. Am having it repeated tomorrow although I think I could extend it to 6 weeks rather than monthly. Good luck.

  • Many thanks, all. Some useful information here, including what to ask for if i go into Boots!

  • it is odd how prednisone affects people differently. when I was on a high hair stopped growing and when it was lowered it grew in curly. My hair had been straight my whole life. powerful stuff !

  • Same with me, I always had fine, straight, greasy hair, with pred I now have curly, course, dry hair! I am using Alergan which does help a little.

    I have had electrolysis in the past though not since I started pred. I don't know if that has helped or not. I was always told not to use tweezers as this makes the hairs much stronger and tougher.

  • Hi I use Nairn facial hair remover easy to use and not expensive I havnt tried Boots one but I might try it next time .I think it is best to do a skin test before useing on face.

  • Yes - a test is essential as one lady had a very sore face after using one of the creams just once for her pred-'stache! It was one supposedly safe to use on the face. Personally I always hated the smell.

You may also like...